Missouri, 2013

Flash Flood and Flooding in Missouri, January 12 to 14, 2013

January 12 to 14, 2013 · NWS PAH · 9 events in 7 counties and zones

Numerous showers and thunderstorms moved quickly northeast across southeast Missouri. The storms were located in a region of strong warm advection near a low level jet in excess of 50 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous showers and thunderstorms moved quickly northeast across southeast Missouri. The storms were located in a region of strong warm advection near a low level jet in excess of 50 knots. Marginal instability developed as a surface warm front lifted northward. These storms produced heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 12, 5:46 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jan 12, 5:46 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
546 AM CST SAT JAN 12 2013

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAFS

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 358 AM CST SAT JAN 12 2013

BUSY TIME FRAME WITH ALL TYPES OF WEATHER TO CONSIDER. FIRSTLY
WILL STATE THAT THE 00Z ECMWF/CANADIAN MODELS CONT TO BE THE
CHOICE DUE TO RUN TO RUN CONSISTENCY IN HOLDING ONTO PRECIP A BIT
LONGER THAN OTHER MODELS...WHICH MAKES SINCE UNTIL H50 FLOW CAN
BECOME MORE WRLY.

THAT SAID...SFC COLD FRONT WILL DIP SOUTHEAST INTO THE OHIO
VALLEY REGION THIS AFTERNOON...AND STALL UNTIL LATER
TONIGHT...WHEN A SFC LOW CAN WORK ITS WAY UP THE FRONT AND DRAW
THE FRONT SOUTHEAST OUT THE REGION. AGAIN...WITH LOTS OF MOISTURE
AND MID SUPPORT OVERRUNNING THE FRONT...SHOULD SEE PRECIP SHIELD
CONT TO DEVELOP BACK TO OUR SOUTHWEST IN THE COLDER AIR BEHIND
THE FRONT. IN FACT...DUE TO ALREADY SATURATED TOP SOIL OVER MOST
OF THE REGION...EITHER FROM MELTED SNOW PACK OR RECENT
RAINFALL...6 HR FLASH FOOD GUIDANCE IS RUNNING QUITE LOW AROUND 2
TO 2 AND A HALF INCHES. COULD CHALLENGE THESE NUMBERS...ESP ALONG
AND NORTHWEST OF THE OHIO RIVER/SFC FRONT LATER
TODAY/TONIGHT...THEN FARTHER S AND EAST SUNDAY AS THE
MOISTURE/FORCING SHIFTS EAST. THEREFORE...WILL NOT GET TOO
CUTE...AND INTRODUCE FLASH FLOOD WATCH FOR THE ENTIRE FORECAST
REGION FROM LATE THIS AFTERNOON THROUGH SUNDAY.

A SECOND ASPECT WITH THIS SYSTEM WILL BE WITH ITS CONVECTIVE
POTENTIAL. WE RARELY GET AWAY WITH SFC DEW POINTS IN THE 60S IN
JAN WITHOUT PAYING FOR IT WITH SOME TYPE OF SEVERE WEATHER.
LUCKILY...OVERALL INSTABILITIES DO NOT LOOK TOO IMPRESSIVE DESPITE
THE DEW POINTS. STILL...MAY BE JUST ENOUGH TO COMBINE WITH MID LEVEL
JET MAX EJECTING NE OUT OF THE MAIN UPPER TROF THIS EVENING TO
WARRANT AT LEAST SOME SOME SEVERE POTENTIAL. ANY CONVECTION THAT
DOES FORM WILL ONLY SERVE TO LOCALLY INCREASE RAINFALL
TOTALS...THUS THE FLASH FLOOD WATCH VS A FLOOD WATCH.

FINALLY...AS MUCH COLDER LOW LVL COLD AIR DIVES SE INTO THE OHIO
VALLEY SUNDAY...THE REAR FLANK OF THE PRECIP SHIELD WILL LIKELY
CHANGE OVER TO A PERIOD OF FREEZING RAIN OR SLEET AS IT ADVANCES
EAST DURING THE DAY. TEMPS WILL LIKELY FALL BELOW FREEZING OVER NW
AREAS OF THE REGION JUST AFTER SUNRISE...THEN AROUND NOON OR SO
ALONG THE OHIO RIVER. COULD BE A QUICK TENTH OR TWO OF FREEZING
RAIN...MAINLY ALONG AND NW OF THE OHIO RIVER SUNDAY...AS ECMWF
SOUNDINGS INDICATE 5000 FT TO 1200 FT LAYER WILL STAY ABOVE
FREEZING.

THING IS...ANTECEDENT CONDITIONS HAVE BEEN SO WARM...THAT IT WILL
NEED TO GET VERY COLD VERY FAST FOR COMMERCE ISSUES. DO NOT THINK
THIS WILL BE THE CASE UNTIL PRECIP ENDS LATE SUNDAY...BUT A
COATING ON TREES/POWER LINES SEEMS A GREATER POSSIBILITY. THINK
OVERALL HIGHEST CHC FOR SUBSTANTIAL ICING OF ELEVATED SURFACES
WOULD BE ALONG/EAST OF THE WABASH RIVER VALLEY...ESP SW INDIANA.
WILL ISSUE SPECIAL WEATHER STATEMENT FOR NOW...AND KEEP AN EYE ON
THIS ONE. OBVIOUSLY...CONFIDENCE IS LOW IN THIS PORTION OF THE
FORECAST.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 358 AM CST SAT JAN 12 2013

OTHER THAN A SLIGHT CHANCE OF SOME LINGERING SNOW IN THE KHOP AREA
MONDAY NIGHT...LONG TERM APPEARS DRY WITH TEMPS GRADUALLY REBOUNDING
TO SEASONAL NORMS.

CONFLUENT MID LEVEL FLOW WILL EXIST ACROSS THE FORECAST AREA THROUGH
MOST OF THE LONG TERM. THERE ARE STILL INDICATIONS THAT A SYSTEM IN
THE SOUTHERN BRANCH OF THE JET WILL AFFECT SOUTHERN PORTIONS OF WEST
KENTUCKY AND SE MISSOURI LATE IN THE WEEK. HOWEVER...MODEL
CONSISTENCY HAS BEEN VERY POOR. THERE IS STILL NOT ENOUGH OF A MODEL
SIGNAL TO ALTER THE DRY FORECAST.

COLD NORTHERLY LOW LEVEL FLOW EARLY IN THE WEEK WILL BACK INTO THE
SOUTHWEST WEDNESDAY...BRINGING A SLOW WARMING TREND. FORECAST TEMPS
WILL NOT BE QUITE AS WARM AS SHOWN BY EITHER 00Z GFS OR ECMWF MOS
GUIDANCE.

&&

.AVIATION...
ISSUED AT 546 AM CST SAT JAN 12 2013

LARGE AREAS OF LOW CLOUDS AND FOG WILL CONTINUE TO SPREAD NORTHEAST
ACROSS THE FORECAST AREA THIS MORNING. CONDITIONS VARY
GREATLY...RANGING FROM LIFR AT KCGI TO MVFR IN KEVV/KOWB AREAS.
CONDITIONS WILL REMAIN QUITE VARIABLE THIS MORNING. WIDESPREAD RAIN
AND THUNDERSTORMS WILL ARRIVE THIS AFTERNOON AND CONTINUE THROUGH
THE EVENING. LOCALLY VERY POOR CEILINGS AND VSBYS WILL EXIST IN
AREAS OF HEAVY RAIN. AFTER A STRONG COLD FRONT PASSES
TONIGHT...WINDS WILL TURN NORTHWEST AND BECOME RATHER STRONG AND
GUSTY. VSBYS ARE EXPECTED TO IMPROVE BEHIND THE FRONT...BUT LOW CIGS
WILL CONTINUE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH FROM 3 PM CST THIS AFTERNOON THROUGH SUNDAY
     AFTERNOON FOR ILZ075>078-080>094.

MO...FLASH FLOOD WATCH FROM 3 PM CST THIS AFTERNOON THROUGH SUNDAY
     AFTERNOON FOR MOZ076-086-087-100-107>112-114.

IN...FLASH FLOOD WATCH FROM 3 PM CST THIS AFTERNOON THROUGH SUNDAY
     AFTERNOON FOR INZ081-082-085>088.

KY...FLASH FLOOD WATCH FROM 3 PM CST THIS AFTERNOON THROUGH SUNDAY
     AFTERNOON FOR KYZ001>022.

&&

SHORT TERM...GM
LONG TERM....MY
AVIATION...MY
Hazardous weather outlook, Jan 12, 5:14 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
514 AM CST SAT JAN 12 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
514 AM CST SAT JAN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE FORECAST
AREA BEGINNING LATER THIS AFTERNOON AND LASTING THROUGH SUNDAY
AFTERNOON. WIDESPREAD HEAVY RAINS AND A FEW THUNDERSTORMS WILL
CREATE THE POTENTIAL FOR FLOODING PROBLEMS IN AREAS MAINLY ALONG
AND NORTHWEST OF THE OHIO RIVER LATER THIS AFTERNOON AND
TONIGHT...THEN FARTHER SOUTHEAST LATER TONIGHT OVER THE THE ENTIRE
AREA.

A FEW SEVERE THUNDERSTORMS CANNOT BE RULED OUT ALONG AND AHEAD OF
A COLD FRONT THIS AFTERNOON AND EVENING. DAMAGING WINDS...HAIL AND
A FEW ISOLATED TORNADOES WOULD BE THE PRIMARY CONCERNS...GENERALLY
OVER SOUTHEAST MISSOURI...THE SOUTHERN TIP OF ILLINOIS AND THE
PURCHASE AREA OF WESTERN KENTUCKY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLASH FLOOD WATCH CONTINUES IN EFFECT SUNDAY FOR THE ENTIRE
REGION. HEAVIEST RAINFALL WILL SHIFT SOUTH AND EAST AS THE DAY
PROGRESSES. PLEASE REFER TO OUR FLASH FLOOD PRODUCT FOR
ADDITIONAL INFORMATION.

A CHANGE FROM TO RAIN OVER TO FREEZING RAIN AND/OR POSSIBLY A
WINTRY MIX OF PRECIPITATION WILL LIKELY OCCUR FROM NORTHWEST TO
SOUTHEAST ACROSS MUCH OF THE AREA SUNDAY AND SUNDAY AFTERNOON. AT
THIS TIME...SIGNIFICANT IMPACTS ARE NOT LIKELY...BUT THEY CANNOT
BE COMPLETELY RULED OUT. THE POTENTIAL FOR SIGNIFICANT WINTER
IMPACTS MAY NOT BECOME OBVIOUS UNTIL A BIT LATER IN TIME...AS
THE SYSTEM HAS YET TO EVEN DEVELOP AND IS STILL OVER 24 TO 36
HOURS OUT IN TIME. GROUND CONDITIONS ARE QUITE WARM. AT THIS
TIME...IT APPEARS THE HIGHEST CHANCE FOR ICE OR SNOW ACCUMULATIONS
WILL LIE ALONG AND NORTHWEST OF THE OHIO RIVER...ESPECIALLY ALONG
AND EAST OF THE WABASH RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CANNOT BE RULED THIS AFTERNOON AND EARLY
TONIGHT...GENERALLY OVER SOUTHEAST MISSOURI...THE SOUTHERN TIP OF
ILLINOIS AND THE PURCHASE AREA OF WESTERN KENTUCKY.

In the hours before

Special weather statement, Jan 12, 5:40 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
540 AM CST SAT JAN 12 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ003>005-007-010-014-015-
018-019-MOZ076-087-111-112-121800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-CARLISLE-BALLARD-MCCRACKEN-LIVINGSTON-CRITTENDEN-
UNION KY-WEBSTER-HENDERSON-DAVIESS-PERRY MO-CAPE GIRARDEAU-SCOTT-
MISSISSIPPI-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...BARDWELL...WICKLIFFE...
PADUCAH...SMITHLAND...MARION...MORGANFIELD...DIXON...HENDERSON...
OWENSBORO...PERRYVILLE...CAPE GIRARDEAU...SIKESTON...CHARLESTON
540 AM CST SAT JAN 12 2013

...LIGHT WINTRY PRECIPITATION POSSIBLE SUNDAY AND SUNDAY AFTERNOON...

A CHANGE FROM TO RAIN OVER TO FREEZING RAIN AND/OR POSSIBLY A
WINTRY MIX OF PRECIPITATION WILL LIKELY OCCUR FROM NORTHWEST TO
SOUTHEAST ACROSS MUCH OF THE AREA SUNDAY AND SUNDAY AFTERNOON. AT
THIS TIME...SIGNIFICANT IMPACTS ARE NOT LIKELY...BUT THEY CANNOT
BE COMPLETELY RULED OUT. THE POTENTIAL FOR SIGNIFICANT WINTER
IMPACTS...IF AT ALL...MAY NOT BECOME OBVIOUS UNTIL A BIT LATER IN
TIME. THE SYSTEM HAS YET TO EVEN DEVELOP AND IS STILL OVER 24 TO
36 HOURS OUT IN TIME. IN ADDITION...GROUND CONDITIONS ARE QUITE
WARM. AT THIS TIME...IT APPEARS THE HIGHEST CHANCE FOR LIGHT ICE
OR SNOW ACCUMULATIONS WILL LIE ALONG AND NORTHWEST OF THE OHIO
RIVER...ESPECIALLY ALONG AND EAST OF THE WABASH RIVER VALLEY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain, 4 flood, 1 flash flood. Local standard time, as filed.

Heavy Rain, Scott

When
January 12, 7:00 AM CST to January 13, 7:00 AM CST
Where
Scott County, Diehlstadt
Reported by
Trained Spotter
Coordinates
36.970, -89.430

The 24-hour rainfall total was 3.43 inches.

Heavy Rain, Carter

When
January 12, 9:00 AM CST to January 13, 9:00 AM CST
Where
Carter County, Ellsinore
Reported by
Trained Spotter
Coordinates
36.930, -90.750

The 24-hour rainfall total was 4.00 inches.

Heavy Rain, Butler

When
January 12, 8:17 PM CST to January 13, 3:00 AM CST
Where
Butler County, Poplar Bluff
Reported by
Emergency Manager
Coordinates
36.750, -90.400

Water was reported over a few roads in the city.

Heavy Rain, Cape Girardeau

When
January 12, 9:00 PM CST to 10:30 PM CST
Where
Cape Girardeau County, Fruitland to Jackson
Reported by
Trained Spotter
Coordinates
37.450, -89.650

Flood-prone Hubble Creek in Jackson was out of its banks. Water was over some secondary roads and side streets.

Flash Flood, Stoddard

When
January 13, 1:00 AM CST to 6:00 AM CST
Where
Stoddard County, Bernie to 0.89 mi SSW of Bernie
Cause
Heavy Rain
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.680, -89.970

A trained spotter reported street flooding and three feet of water in a parking lot.

Flood, Bollinger

When
January 13, 6:00 AM CST to 10:00 AM CST
Where
Bollinger County, 2.72 mi ENE of Hahn to 2.43 mi ENE of Hahn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.236, -90.025

Flooding of Cane Creek prompted the closure of Highway PP.

Flood, Scott

When
January 13, 6:00 AM CST to 10:00 AM CST
Where
Scott County, Chaffee to Rockview
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.180, -89.670

Flooding of Caney Creek resulted in the closure of Route A.

Flood, Carter

When
January 13, 6:00 AM CST to 10:00 AM CST
Where
Carter County, Grandin
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.830, -90.830

Flooding of Ten Mile Creek closed Route K.

Flood, Wayne

When
January 13, 7:00 AM CST to January 14, 5:00 PM CST
Where
Wayne County, 2.09 mi ENE of Silva to 1.21 mi E of Silva
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.184, -90.487

Minor flooding occurred along the St. Francis River near Patterson. Some low-lying fields and woodlands near the river were underwater.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429104, 429105, 429103, 429127, 429340, 429123, 429124, 429125, 429282.